Mathematische Annalen

, Volume 373, Issue 1–2, pp 287–353 | Cite as

A generalized cubic moment and the Petersson formula for newforms

  • Ian PetrowEmail author
  • Matthew P. Young


Using a cubic moment, we prove a Weyl-type subconvexity bound for the quadratic twists of a holomorphic newform of square-free level, trivial nebentypus, and arbitrary even weight. This generalizes work of Conrey and Iwaniec in that the newform that is being twisted may have arbitrary square-free level, and also that the quadratic character may have even conductor. One of the new tools developed in this paper is a more general Petersson formula for newforms of square-free level.

Mathematics Subject Classification

11F11 11F37 11F66 11M99 


  1. 1.
    Abbes, A., Ullmo, E.: Comparaison des métriques d’Arakelov et de Poincaré sur \(X_0(N)\). Duke Math. J. 80(2), 295–307 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Atkin, A.O.L., Lehner, J.: Hecke operators on \(\varGamma _{0}(m)\). Math. Ann. 185, 134–160 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Atkin, A.O.L., Li, W.: Twists of newforms and pseudo-eigenvalues of \(W\)-operators. Invent. Math. 48, 221–243 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Barrett, O., Burkhardt, P., DeWitt, J., Dorward, R., Miller, S.J.: One-Level density for holomorphic cusp forms of arbitrary level. Res. Number Theory 3, 21 (2017) (Art. 25)Google Scholar
  5. 5.
    Baruch, E., Mao, Z.: Central value of automorphic \(L\)-functions. Geom. Funct. Anal. 17(2), 333–384 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Blomer, V.: Uniform bounds for Fourier coefficients of theta-series with arithmetic applications. Acta Arith. 114(1), 1–21 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Blomer, V.: Ternary Quadratic Forms, and Sums of Three Squares with Restricted Variables. Anatomy of Integers, CRM Proc. Lecture Notes, vol. 46. American Mathematical Society, Providence, RI, pp. 1–17 (2008)Google Scholar
  8. 8.
    Blomer, V., Harcos, G.: Hybrid bounds for twisted \(L\)-functions. J. Reine Angew. Math. 621, 53–79 (2008) [Addendum: Hybrid bounds for twisted L-functions. J. Reine Angew. Math. 694, 241–244 (2014)]Google Scholar
  9. 9.
    Blomer, V., Harcos, G., Michel, P.: A Burgess-like subconvex bound for twisted \(L\)-functions. Appendix 2 by Z. Mao. Forum Math. 19(1), 61–105 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Blomer, V., Khan, R., Young, M.: Distribution of mass of holomorphic cusp forms. Duke Math. J. 162(14), 2609–2644 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Blomer, V., Milićević, D.: Kloosterman sums in residue classes. J. Eur. Math. Soc. (JEMS) 17(1), 51–69 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Choie, Y., Kohnen, W.: The first sign change of Fourier coefficients of cusp forms. Am. J. Math. 131(2), 517–543 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Conrey, J.B., Farmer, D., Keating, J., Rubinstein, M., Snaith, N.: Integral moments of \(L\)-functions. Proc. Lond. Math. Soc. (3) 91(1), 33–104 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Conrey, J.B., Iwaniec, H.: The cubic moment of central values of automorphic \(L\)-functions. Ann. Math. (2) 151(3), 1175–1216 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Deligne, P.: Les constantes des équations fonctionelles des fonctions \(L\). In: Modular Functions of One Variable, II (Proc. Internat. Summer School, University of Antwerp, Antwerp, 1972). Lecture Notes in Math. vol. 349. Springer, Berlin, pp. 501–597 (1973)Google Scholar
  16. 16.
    Duke, W.: Hyperbolic distribution problems and half-integral weight Maass forms. Invent. Math. 92(1), 73–90 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Duke, W.: On ternary quadratic forms. J. Number Theory 110(1), 37–43 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Duke, W., Schulze-Pillot, R.: Representation of integers by positive ternary quadratic forms and equidistribution of lattice points on ellipsoids. Invent. Math. 99(1), 49–57 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Folsom, A., Masri, R.: The asymptotic distribution of traces of Maass–Poincaré series. Adv. Math. 226(4), 3724–3759 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Gallagher, P.X.: A large sieve density estimate near \(\sigma =1\). Invent. Math. 11, 329–339 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Hoffstein, J., Kontorovich, A.: The first non-vanishing quadratic twist of an automorphic L-series (2010). arXiv:1008.0839 (preprint)
  22. 22.
    Hoffstein, J., Lockhart, P.: Coefficients of Maass forms and the Siegel zero. Ann. Math. (2) 140(1), 161–181 (1994) (With an appendix by Dorian Goldfeld, Hoffstein and Daniel Lieman)Google Scholar
  23. 23.
    Iwaniec, H.: Small eigenvalues of Laplacian for \(\varGamma _{0}(N)\). Acta Arith. 56(1), 65–82 (1990)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Iwaniec, H.: Topics in Classical Automorphic Forms. Grad. Stud. Math., vol. 17. American Mathematical Society, Providence, RI (1997)Google Scholar
  25. 25.
    Iwaniec, H., Kowalski, E.: Analytic Number Theory. AMS Colloquium Publications, vol. 53. American Mathematical Society, Providence, RI (2004)Google Scholar
  26. 26.
    Iwaniec, H., Luo, W., Sarnak, P.: Low lying zeros of families of \(L\)-functions. Publ. Math. Inst. Hautes Études Sci. 91, 55–131 (2001)CrossRefzbMATHGoogle Scholar
  27. 27.
    Kane, B.: Representations of integers by ternary quadratic forms. Int. J. Number Theory 6(1), 127–159 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Kiral, E.M., Petrow, I., Young, M.: Oscillatory integrals with uniformity in parameters (2017). arXiv:1710.00916 (preprint)
  29. 29.
    Kiral, E.M., Young, M.: The fifth moment of modular \(L\)-functions (2017). arXiv:1701.07507 (preprint)
  30. 30.
    Kohnen, W.: Fourier coefficients of modular forms of half-integral weight. Math. Ann. 271(2), 237–268 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Kowalski, E., Michel, P., VanderKam, J.: Mollification of the fourth moment of automorphic L-functions and arithmetic applications. Invent. Math. 142(1), 95–151 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Li, W.: Newforms and functional equations. Math. Ann. 212, 285–315 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Liu, S.-C., Masri, R., Young, M.: Subconvexity and equidistribution of Heegner points in the level aspect. Compos. Math. 149, 1150–1174 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Liu, S.-C., Masri, R., Young, M.: Rankin–Selberg \(L\)-functions and the reduction of CM elliptic curves. Res. Math. Sci. 2, 23 (2015) (Art. 22)Google Scholar
  35. 35.
    Masri, R.: Fourier coefficients of harmonic weak Mass forms and the partition function. Am. J. Math. 137(4), 1061–1097 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Nelson, P.: Analytic isolation of newforms of given level. Arch. Math. (Basel) 108(6), 555–568 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Ng, M.: The basis for space of cusp forms and Petersson trace formula. Masters thesis, University of Hong Kong (2012)Google Scholar
  38. 38.
    The on-line encyclopedia of integer sequences. published electronically at (2016) (sequence A008313)
  39. 39.
    Pacetti, A.: On the change of root numbers under twisting and applications. Proc. Am. Math. Soc. 141(8), 2615–2628 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Petrow, I.: A twisted Motohashi formula and Weyl-subconvexity for \(L\)-functions of weight two cusp forms. Math. Ann. 363(1–2), 175–216 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Rouymi, D.: Formules de trace et non-annulation de fonctions \(L\) automorphes au niveau \(\mathfrak{p}^\nu \). Acta Arith. 147(1), 1–32 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    The Sage Developers. SageMath, the Sage mathematics software system (2018).
  43. 43.
    Waldspurger, J.L.: Sur les coefficients de Fourier des formes modulaires de poids demi-entier. J. Math. Pures Appl. (9) 60, 375–484 (1981)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Watson, G.N.: A Treatise on the Theory of Bessel Functions. Reprint of the second (1944) edition. Cambridge Mathematical Library, Cambridge University Press, Cambridge (1995)Google Scholar
  45. 45.
    Young, M.: Weyl-type hybrid subconvexity bounds for twisted \(L\)-functions and Heegner points on shrinking sets. J. Eur. Math. Soc. (JEMS) 19(5), 1545–1576 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Young, M.: Explicit calculations with Eisenstein series (2017). arxiv:1710.03624 (preprint)

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsETH ZürichZurichSwitzerland
  2. 2.Department of MathematicsTexas A&M UniversityCollege StationUSA

Personalised recommendations